Mississippi, 2021Strong Wind in Mississippi, August 30 to 31, 2021
August 30 to 31, 2021 · NWS MEG · 4 events in 4 counties and zones
Tropical depression Ida tracked just southeast of the Mid-South during August 30-31, 2021. Heavy rain and gusty winds were common across Northeast Mississippi and parts of West Tennessee.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical depression Ida tracked just southeast of the Mid-South during August 30-31, 2021. Heavy rain and gusty winds were common across Northeast Mississippi and parts of West Tennessee. Wind gusts to 40 mph knocked down a few trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 3:09 PM CST, 51 minutes earlier.
Area forecast discussion, Aug 30, 3:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
409 PM CDT Mon Aug 30 2021
.DISCUSSION...
Tropical Depression Ida's surface low was centered over west
central MS at midafternoon. GOES IR imagery showed a midlevel low
to the east, over east central MS, with dry air entrained from
west. An extensive diffluent upper cloud shield has limited
surface instability over northeast MS, which has limited the
tornado threat. Over the next hour or two, will need to the
north/south feeder bands along and parallel to the MS/AL border,
feeding into northeast MS over the next several hours. But even
this area remains marginal with respect to tornado threat.
Persistent east-west bands of moderate rain will continue a flash
flood threat over northeast MS. Flash flood watch has been
trimmed along the western periphery of the rain shield, where
forecasted rain amounts prevailed below an inch. This includes the
Memphis metro. Locally-higher rain amounts in excess of 1 inch
remain possible, which could create some minor urban flooding.
TD Ida will lift into north central AL, southern Middle TN by
early Tuesday afternoon. In deference to wrap-around rainfall
depicted by the ECMWF, the Flash Flood Watch was maintained for
areas near the TN River Tuesday afternoon. This remaining portion
of the Flash Flood Watch may be cancelled early on Tuesday.
Benign weather is forecast midweek and beyond. A cold frontal
passage will bring drier air to the Midsouth on Wednesday, under
moderately strong northwest flow aloft. This northwest flow will
be displaced by an upper ridge late week and over the weekend.
Temps will warm above normal, as rainfall chances remain nil.
The upper ridge will retrograde to the southern plains by the
middle of next week, as northwest flow returns to the Midsouth.
Another cold frontal passage will likely bring a chance of storms
and cooler temps by Wednesday the 9th of September.
PWB
&&
.AVIATION...
18Z TAFS
Remnant circulation of IDA will continue to churn to the NNE
through north Mississippi into early Tuesday. Strong gusty surface
winds expected. Low Level Wind Shear is a concern with 2K winds
around 55 kts at TUP and a bit lower at the other TAF sites.
Probability of TS with this tropical system too low to include in
the TAF at this time. Improving conditions from west to east
during the day on Tuesday.
Belles
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Tuesday morning for Calhoun-Lafayette-
Marshall-Panola-Quitman-Tallahatchie-Tate-Yalobusha.
Wind Advisory until 7 AM CDT Tuesday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through Tuesday evening for Alcorn-Itawamba-
Prentiss-Tishomingo.
Flash Flood Watch through Tuesday morning for Benton MS-
Chickasaw-Lee MS-Monroe-Pontotoc-Tippah-Union.
TN...Flash Flood Watch through Tuesday morning for Fayette.
Wind Advisory until 7 AM CDT Tuesday for Fayette-Hardeman-Hardin-
McNairy-Shelby.
Flash Flood Watch through Tuesday evening for Benton TN-Carroll-
Chester-Decatur-Hardin-Henderson-Henry-McNairy.
Flash Flood Watch through Tuesday morning for Hardeman-Madison.
&&Hazardous weather outlook, Aug 30, 2:39 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 PM CDT Mon Aug 30 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-312245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
339 PM CDT Mon Aug 30 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Rainfall from Tropical Depression Ida may cause flash flooding
tonight over north central and northeast Mississippi, and
portions of west Tennessee. The flood flood potential will be
greatest over northeast Mississippi.
Wind gusts of 25 to 35 mph will be possible over north Mississippi
and west Tennessee tonight. These winds, when combined with
saturated soils, may result in downed trees.
Isolated short-lived tornadoes will be possible over northeast
Mississippi and portions of southwest Tennessee near the Tennessee
River through midevening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a Marginal Risk of flash flooding Tuesday, near the
Tennessee River in west Tennessee.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through late tonight.
PWB
Strong Wind, Lee
- When
- August 30, 4:00 PM CST to 10:00 PM CST
- Where
- Lee forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
Strong winds knocked down a few trees across Lee County.
Strong Wind, Lafayette
- When
- August 30, 7:51 PM CST to 10:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.357, -89.485 (the zone’s center; the record gives no point)
Tree down blocking Highway 30 and County Road 256.
Strong Wind, Union
- When
- August 30, 9:30 PM CST to 11:30 PM CST
- Where
- Union forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.491, -89.004 (the zone’s center; the record gives no point)
Trees were knocked down across the road in the Liberty Community.
Strong Wind, Pontotoc
- When
- August 30, 10:30 PM CST to August 31, 12:30 AM CST
- Where
- Pontotoc forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
A large tree was knocked down on Black Zion Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, August 30, 20213 deaths · 7 injured · $1.8 million · 2 events
- Flash Flooding in Virginia, August 30, 20211 death · $2.5 million · 2 events
- Lightning Strike in New Jersey, August 30, 20211 death · 6 injured · 1 event
- Flash Flood and Hail in North Dakota, August 30, 2021$2.3 million · 3 in hail · 23 events
- Hail in Iowa, August 30, 2021$233,000 · 1.75 in hail · 4 events
- Flash Flooding and Flood in West Virginia, August 30, 2021$115,000 · 12 events
- Hail in South Dakota, August 30, 2021$76,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in California, August 30, 2021$90,000 · 50 kt wind · 3 events
- Damaging Winds in Virginia, August 30, 2021$36,000 · 50 kt wind · 20 events
- Tropical Storm in Louisiana, August 30, 2021$80,000 · 2 events
- Flash Flooding and Debris Flow in Kentucky, August 30, 2021$65,000 · 6 events
- Flash Flooding and Flood in Nebraska, August 30 to 31, 20212.5 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980083, 980089, 980092, 980095.